Alert archive / North Dakota / Winter Weather Advisories in 2012

Winter Weather Advisory 13, NWS Bismarck, ND

November 7, 201231 counties in North Dakota

NWS Bismarck, ND issued this winter weather advisory at Nov 7, 2012, 3:17 AM MST for 31 counties in North Dakota. It took effect at Nov 8, 2012, 8:00 PM MST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2012, 3:17 AM MST (10:17 UTC)
In effect from
Nov 8, 2012, 8:00 PM MST
Expired
Nov 11, 2012, 8:25 AM MST
In force
60 hr
Issued by
NWS Bismarck, ND
All 31 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 75 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter weather advisory went out at Nov 7, 2:55 AM MST, 22 minutes earlier.

Area forecast discussion, Nov 7, 2:55 AM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CST WED NOV 7 2012

.SHORT TERM...TODAY THROUGH THURSDAY AFTERNOON...

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE SLIGHT
CHANCES FOR MIXED PRECIPITATION THROUGH THE PERIOD...AND MILD
TEMPERATURES TODAY FOLLOWED BY MUCH COOLER TEMPERATURES THURSDAY.
A BLEND OF GUIDANCE WAS UTILIZED.

CURRENTLY...THE UPPER LEVEL RIDGE JUST OFF TO OUR WEST IS IN THE
PROCESS OF BREAKING DOWN ACROSS THE NORTHERN ROCKIES AND NORTHERN
PLAINS AS A STRONG LEAD S/WV IMPULSE ORIGINATING FROM OUR UPCOMING
STORM EJECTS ACROSS SOUTHERN BRITISH COLUMBIA TOWARDS SOUTHERN
ALBERTA. AS THIS OCCURS FLOW ALOFT WILL TRANSITION TO MORE ZONAL
FOR TODAY. HIGH PRESSURE PUSHING OFF TO OUR SOUTH AND EAST
WITH LOW PRESSURE DEVELOPING IN THE LEE OF THE NORTHERN ROCKIES
IN RESPONSE TO THE ABOVE MENTIONED WAVE. BKN-OVC WARM ADVECTION
MID/UPPER LEVEL CLOUDS CONTINUE TO SURGE EAST INTO THE NORTHERN
PLAINS AHEAD OF THE LOW. WILL MAINTAIN A HIGH SKY GRID THROUGH
MUCH OF THE SHORT TERM PERIOD. SURFACE WARM FRONT ACROSS EASTERN
MONTANA NEARING THE MONTANA/NORTH DAKOTA BORDER...WHERE IT LOOKS
TO STALL THROUGH THE DAYTIME HOURS TODAY.

LEAD IMPULSE WILL CONTINUE TO TRACK EAST...MOVING ACROSS SOUTHERN
SASKATCHEWAN AFTER 18Z AND INTO SOUTHERN MANITOBA TONIGHT. MOST OF
THE PRECIPITATION ASSOCIATED WITH THIS FEATURE SHOULD REMAIN TO
OUR NORTH TODAY. HOWEVER...REGIONAL RADAR IS SHOWING LIGHT ECHOS
NEAR THE INTERNATIONAL BORDER AREA NOW...WITH BOTH THE 06Z NAM AND
00Z GFS PAINTING SOME LIGHT QPF ACROSS MY FAR NORTH THIS MORNING
AND AFTERNOON. WILL THROW IN A SLIGHT CHANCE FOR A WINTRY MIX
THIS MORNING (WITH SFC TEMPS NEAR FREEZING AND WARM AIR ALOFT) AND
FOR ALL RAIN AFTER 16Z. STRONG MID LEVEL WAA AHEAD OF THE SURFACE
LOW MOVES EAST OF THE WARM FRONT ACROSS NORTH DAKOTA THROUGH THE
DAYTIME HOURS. COULD SEE NEAR 70 OVER THE SOUTHWEST...COOLER OVER
THE TURTLE MOUNTAIN AREA IN THE LOWER 40S.

FRONTAL BOUNDARY PUSHES SOUTH OUT OF CANADA INTO THE NORTHERN
PLAINS TONIGHT ON THE BACKSIDE OF THE S/WV. WILL MAINTAIN A SLIGHT
CHANCE FOR RAIN THIS EVENING...WITH MIXED PRECIPITATION OVERNIGHT
WHEN THE THERMAL PROFILE COOLS.

MUCH COOLER FOR THURSDAY AS THE AFOREMENTIONED BOUNDARY CONTINUES
TO TRACK SOUTH ACROSS THE STATE. HIGHS WILL BE AROUND 10F DEGREES
COLDER NORTHEAST AND NEAR 25F DEGREES COLDER SOUTHWEST COMPARED TO
TODAY. REMOVED POPS THURSDAY MORNING. MAINTAINED POPS THURSDAY
AFTERNOON WEST WHEN PRECIPITATION ASSOCIATED WITH ANOTHER LEAD
IMPULSE IS FORECAST TO DEVELOP.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY

STRONG SYSTEM MOVING ONTO THE NORTHERN PLAINS LATE IN THE WEEK AND
INTO THE UPCOMING WEEKEND MAIN CONCERN THIS FORECAST. SOME
DIFFERENCE MODEL SOLUTIONS AND USED ALL BLEND FOR MOST OF THE
FIELDS.

CLOSED MID LEVEL DEVELOPS OVER ROCKY MOUNTAIN INTERIOR WITH SEVERAL
WAVES OF ENERGY EJECTING FROM TROUGH AND MOVING THROUGH THE NORTHERN
PLAINS. FIRST WAVE MOVES OVER TOP OF STRONG ISENTROPIC AND WEAK
OROGRAPHIC LIFT ACROSS NORTHWEST NORTH DAKOTA OVERNIGHT ON THURSDAY
WITH SEVERAL INCHES OF SNOW LIKELY FROM WILLISTON TO BOTTINEAU.

MAIN SURFACE LOW MOVES ONTO THE NORTHERN AND CENTRAL PLAINS FRIDAY
NIGHT WHEN BEST PRECIPITATION SHOULD OCCUR. WARM ADVECTION AHEAD OF
AND WRAPPING AROUND THE NORTH SIDE OF THIS LOW WILL CREATE AREAS OF
SNOW...SLEET AND FREEZING RAIN CENTRAL WITH HEAVIER BAND OF SNOW
OVER NORTHERN COUNTIES AND A COLD RAIN AT TIMES ACROSS THE SOUTHERN
TIER OF COUNTIES. SATURDAY EVENING STRONG NORTHERLY WINDS WILL
DEVELOP AS THE LOW MOVES TO THE EAST. AMOUNT OF BLOWING SNOW MAY BE
LIMITED ESPECIALLY ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE AREA
BUT MAY BECOME A PROBLEM NORTH THROUGH SATURDAY NIGHT. SUNDAY AND
MONDAY PACIFIC HIGH PRESSURE MOVES OVER THE NORTHERN PLAINS BEFORE
THE NEXT WEAKER SYSTEM IN ZONAL FLOW APPROACHES WESTERN DAKOTAS ON
TUESDAY.

&&

.AVIATION...

VFR CEILINGS ARE EXPECTED ACROSS WESTERN AND CENTRAL TAF SITES
THIS PERIOD. SOUTH AND SOUTHEAST WINDS WILL GUST DURING PEAK
HEATING THIS AFTERNOON TO 20 MPH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SUNDAY MORNING
FOR NDZ001>005-009>013-017>023-025-031>037-040-041-043.

WINTER WEATHER ADVISORY FROM 9 PM THURSDAY TO 6 PM CST FRIDAY
FOR NDZ001>004-009>011-017.

&&

SHORT TERM...NH
LONG TERM/AVIATION...HW
Hazardous weather outlook, Nov 6, 12:12 PM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
112 PM CST TUE NOV 6 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
112 PM CST TUE NOV 6 2012 /1212 PM MST TUE NOV 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXTENDED PERIOD OF WINTER WEATHER IS EXPECTED ACROSS THE
REGION LATE THIS WEEK. NORTHWEST AND NORTH CENTRAL PORTIONS OF
NORTH DAKOTA ARE FAVORED FOR SNOW BEGINNING THURSDAY NIGHT AND
CONTINUING INTO FRIDAY. THE BRUNT OF THE STORM IS EXPECTED TO
IMPACT WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SUNDAY.
IN GENERAL...SNOW WILL BE THE MAIN PRECIPITATION TYPE NORTH OF
INTERSTATE 94...WITH A WINTRY MIX AT TIMES ALONG AND SOUTH OF
INTERSTATE 94.

THERE IS STILL SOME UNCERTAINTY AS TO THE EVENTUAL TRACK OF THE
STORM AND RESULTING AMOUNTS AND LOCATION OF SNOW AND MIXED
PRECIPITATION. HOWEVER...CONFIDENCE IS INCREASING THAT SIGNIFICANT
WINTER WEATHER WILL OCCUR OVER MUCH OF THE AREA...ESPECIALLY
NORTHERN NORTH DAKOTA. INCREASING WINDS COULD ALSO ADD TO THE IMPACT.

MONITOR YOUR FAVORITE WEATHER SOURCE AND WWW.WEATHER.GOV/BIS THIS
WEEK FOR THE LATEST INFORMATION. WINTER WEATHER HEADLINES MAY BE
ISSUED OVERNIGHT OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY.

JV/RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 3:17 AM MSTWinter Storm WatchBISBillings, Bottineau, Bowman, Burke, Burleigh, Divide and 19 more34 hr

Nearby

Winter Weather Advisories in North Dakota, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.